Alert archive / Alabama / Red Flag Warnings in 2010

Red Flag Warning 32, NWS Birmingham, AL

October 23, 201039 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Oct 23, 2010, 5:05 AM CDT for 39 counties in Alabama. It took effect at Oct 23, 2010, 11:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 23, 2010, 5:05 AM CDT (10:05 UTC)
In effect from
Oct 23, 2010, 11:00 AM CDT
Expired
Oct 23, 2010, 6:00 PM CDT
In force
7 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2010-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2010-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3546 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WWUS84 KBMX 231005
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
505 AM CDT SAT OCT 23 2010

...DRY AND WARM CONDITIONS CONTINUE TODAY...

ALZ011>015-017>050-231815-
/O.UPG.KBMX.FW.A.0021.101023T1600Z-101023T2300Z/
/O.NEW.KBMX.FW.W.0032.101023T1600Z-101023T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
505 AM CDT SAT OCT 23 2010

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$
1 follow-up statement
781 
WWUS84 KBMX 231747
RFWBMX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1247 PM CDT SAT OCT 23 2010

...DRY AND WARM CONDITIONS CONTINUE THIS AFTERNOON...

ALZ011>015-017>050-232300-
/O.CON.KBMX.FW.W.0032.000000T0000Z-101023T2300Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1247 PM CDT SAT OCT 23 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING.

RELATIVE HUMIDITY VALUES WILL DROP INTO THE 20 TO 30 PERCENT RANGE
FOR A FEW HOURS THIS AFTERNOON. SOUTHEAST WINDS WILL BE RIGHT
AROUND 10 MPH...WITH A FEW GUSTS INTO THE 15 TO 20 MPH RANGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Oct 23, 5:00 AM CDT, 5 minutes earlier.

Area forecast discussion, Oct 23, 5:00 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 AM CDT SAT OCT 23 2010

.DISCUSSION...

HIGH PRESSURE WILL CONTINUE TO SLIDE EASTWARD TOWARDS THE ATLANTIC
TODAY. AS A RESULT...MOISTURE IS EXPECTED TO INCREASE ON SUNDAY AS WINDS
BECOME MORE SOUTHERLY ALLOWING FOR GULF MOISTURE TO MAKES ITS WAY
BACK INTO THE AREA. THIS IS ALL IN ANTICIPATION OF AN INCOMING
UPPER LEVEL SHORT WAVE THAT COULD BRING OUR FIRST THREAT OF SEVERE
WEATHER ACROSS CENTRAL ALABAMA.

AS WE HAVE BEEN MONITORING OVER THE LAST SEVERAL DAYS...AN UPPER
LEVEL SHORT WAVE IS SET TO APPROACH CENTRAL ALABAMA LATE SUNDAY
NIGHT INTO MONDAY MORNING. ALTHOUGH COMPUTER MODELS ARE NOW
SHOWING A WEAKER SYSTEM...DYNAMIC CONDITIONS ARE STILL SOMEWHAT
FAVORABLE FOR ORGANIZED CONVECTION. ENOUGH SURFACE INSTABILITY
WILL BE IN PLACE TO PRODUCE THUNDERSTORMS AREA WIDE. HOWEVER...IT
DOES LOOK LIKE THE BETTER LIFT PROVIDED BY THE LOW LEVEL JET WILL
BE FARTHER NORTHWARD. MIX IN THE FACT THAT THE SYSTEM WILL BE
MOVING THROUGH DURING THE OVERNIGHT HOURS...AND WE GET A SET UP
THAT IS NOT QUITE AS FAVORABLE. ALTHOUGH THE THREAT IS MINIMAL AT
THIS TIME...THERE IS STILL A THREAT OF SEVERE THUNDERSTORMS.

ONE GOOD THING THAT COULD COME OUT OF THIS IS THE CHANCE FOR SOME
SIGNIFICANT RAINFALL. BOTH GFS AND ECMWF HAVE THE WETTEST
SOLUTION COMPARED TO THE NAM. THIS MAY BE DUE TO THE FACT THAT WE
MAY NOT HAVE ENOUGH TO TIME FOR MOISTURE TO SATURATE THE LOW
LEVELS. THE 06Z NAM...WHICH AS OF THIS WRITING WAS STILL COMING
IN...IS EVEN DRIER THAN THE 00Z RUN. NOT READY TO DISCOUNT THE NAM
YET...BUT HAVING BOTH THE GFS AND ECMWF IN CLOSER AGREEMENT...WILL
LEAN WITH THOSE TWO MODELS FOR NOW.

THE SHORT WAVE EXITS THE AREA LATE MONDAY JUST IN TIME AS A COLD
FRONT BEGINS TO APPROACH FROM THE NORTH ON TUESDAY. IT APPEARS
THAT WE MAY BE DEALING WITH RAIN CHANCES FOR MUCH OF THE WEEK AS
THE UPPER LEVEL PATTER WILL BE SUCH THAT IT WILL ALLOW FOR THE
FRONT TO BECOME NEARLY STATIONARY. AN UPPER LEVEL SHORT WAVE
"KICKER" WILL FINALLY HELP THE FRONT CLEAR THE AREA LATE THURSDAY.
HIGH PRESSURE WILL BE FOLLOWING AFTERWARD JUST IN TIME FOR THE
WEEKEND WHICH IS EXPECTED TO BRING TEMPERATURES BACK TO NORMAL.

10/ARM

&&

.AVIATION...06Z TAF DISCUSSION.

VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD. AS SURFACE
HIGH PRESSURE SLIDES FURTHER EAST AND AWAY FROM THE AREA...WINDS
WILL TURN TO THE SOUTH SOUTHEAST SATURDAY AFTERNOON AT 6-8KTS.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     79  51  80  61  77 /   0   0  10  70  70
ANNISTON    80  53  80  64  79 /   0   0  10  60  70
BIRMINGHAM  82  58  82  65  79 /   0   0  10  80  70
TUSCALOOSA  84  55  85  66  80 /   0   0  20  80  60
CALERA      81  56  83  64  78 /   0   0  10  70  70
AUBURN      81  57  81  63  79 /   0   0  10  40  60
MONTGOMERY  84  56  86  64  82 /   0   0  10  50  60
TROY        83  53  85  63  82 /   0   0  10  30  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM 11 AM CDT THIS MORNING THROUGH THIS
AFTERNOON FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...
BLOUNT...BULLOCK...CALHOUN...CHAMBERS...CHEROKEE...CHILTON...
CLAY...CLEBURNE...COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...
GREENE...HALE...JEFFERSON...LAMAR...LEE...LOWNDES...MACON...
MARENGO...MARION...MONTGOMERY...PERRY...PICKENS...PIKE...
RANDOLPH...RUSSELL...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...
TALLAPOOSA...TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Oct 22, 7:55 PM CDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
755 PM CDT FRI OCT 22 2010

ALZ011>015-017>050-240000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
755 PM CDT FRI OCT 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS CENTRAL ALABAMA
SUNDAY NIGHT INTO MONDAY.  THERE IS STILL UNCERTAINTY REGARDING THE
POTENTIAL STRENGTH AND TIMING OF THIS SYSTEM.  THEREFORE...FORECAST
CONFIDENCE REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Alabama, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.